"Unpredictable bleeding" with Mirena coil

(10 Posts)
EekThreek Thu 28-Jan-21 08:01:35

Had a Mirena coil fitted in September after having a couple of years of extremely heavy periods following birth #3. Had been on iron tablets for 8 months leading up to this while they investigated other causes - nothing found. At the time, GP said it could take a few months for my periods to settle, but to "always be prepared as there can be unpredictable bleeding".

My periods thankfully got very light very quickly, and much shorter (3-4 days instead of 8-9), and further apart. Until this month - I've had a couple of days where I've flooded again, and had a couple of little clots which I haven't seen for a couple of months. This cycle was also much shorter, my last period was New Year, so it's only been less than 4 weeks, and I'm already on day 5 of bleeding.

Has anyone else experienced the same, or does this warrant a call with the GP? I'd originally taken 'unpredictable bleeding' to mean timing rather than flow, because all the focus had been on reducing the amount of blood I was losing, but if it means the flow can be unpredictable too I'll just get on with it.

OP’s posts: |
TheoriginalLEM Thu 28-Jan-21 08:12:17

Its worth checking with your GP, i started to bleed with my coil after a few years. A scan revealed it had moved and therefore the hormone level wasnt enough. It was replaced and dr wasnt sure it was in the right place again. So was replaced by consultant via hysteroscopy. A pain but nothing sinister, however theydont garuntee its effectiveness as a contraceptive in these circumstances

It did take about 8 months to settle, my periods werent especially heavy but they never were. Now the only time i think about my coil is if i see a thrrad on here. No bleeding, occasional spottom and symptoms but thays it.

itsgettingweird Thu 28-Jan-21 08:14:54

That's what I experienced. Fitted in August and lighter bleeding and then a heavy bleed that made my coil fall out it was so severe in October.

I had another fitted in January. Just started light bleeding yesterday.

I still go everywhere with maternity pads and spare clothes as I don't trust my body!

AttilaTheMeerkat Thu 28-Jan-21 09:59:50

I would talk to the GP re this matter and request a referral to a gynae.

You should not have to put up with this, stress to them the impact this is now having on your day to day life. I have had similar problems with clots and flooding and in my case it was due to estrogen and progesterone imbalances (brought on no doubt by my previous diagnoses of endometriosis and PCOS). The bleeding was only cured by endometrial ablation surgery. It may be an option worth pursuing if you have now completed your family.

AttilaTheMeerkat Thu 28-Jan-21 10:02:33

The cause of your ongoing heavy bleeding needs to be properly determined; for instance fibroids and endometriosis can and do cause heavy bleeds. How did they investigate other causes?. I ask because blood tests and ultrasound scans do not necessarily determine the answer hence you now going on iron tablets. Those and the mirena are neither addressing the symptoms or the root cause.

EekThreek Thu 28-Jan-21 11:52:51

I had an internal scan and they found a 1cm fibroid but said that wouldn't be enough to cause the heavy bleeding. My iron levels have been under control and I haven't taken the tablets since October, although I also haven't had another test to actually check my levels to be sure. I feel fine though, not exhausted like I was previously.

I've been carrying sanpro with me always, just in case. This is the first time in months that I've needed to change a pad through filling it, rather than just for comfort/hygiene. But I'm a long way off soaking through a tampon and maxi pad in a couple of hours like I was before! Today it's more like my lightest days before, and this about as heavy as I've known it since I had the coil fitted.

I'll make an appointment with the GP who fitted it just for reassurance. I'm sure it's fine and normal, but thanks for the advice that it might be more.

OP’s posts: |
itsgettingweird Thu 28-Jan-21 12:20:13

I was flooding through a tampon, maternity pad both inside tens pants every half an hour. For 8 hours.

They still called it a heavy period!

emmathedilemma Thu 28-Jan-21 13:51:36

Definitely call your GP. I had one for about a year and whilst it never quite settled down to reduce the bleeding in the way yours seems to have done, I also had a major bleed and it came out. If you're using it for contraception as well then keep checking you can still feel the strings!

EekThreek Thu 28-Jan-21 15:35:23

Definitely not using it for contraception, I have a shit relationship that's managing that side for me 😬

I'll check the strings later when I've got time to think! Hadn't even thought of that. Like LEM, I forget it's there most of the time.

@itsgettingweird that sounds completely horrific. The best thing about WFH when I was still bleeding heavily was not having that feeling of dread every period, worrying if I was going to flood in the office (and being able to change easily if I did).

OP’s posts: |
Mayzee Sun 31-Jan-21 09:27:44

@EekThreek I had a very similar thing happen to me this week. Had coil fitted in August, once it settled had light periods with very little bright red blood , more darker older looking.
Started bright red bleeding a week ago on what would be day 18 of an expected 28 day cycle and it has continued all week. I just put it down to the ‘unpredictable bleeding’ potential side effect.
But yesterday I was lying on the couch and when I stood up I completely flooded and passed the largest clot I’ve ever seen!
I’m worried now I’ve expelled the mirena but I would have noticed surely? I’ve had a feel for the strings but really don’t know if I can feel them or not.
I’m 47 so am likely perimenopausal but thought the mirena would lessen the bleeding side of things. I’ll ring my GP tomorrow and get it checked but I got such a fright yesterday. I’m using it for contraception as much as that’s needed at 47 confused

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in